Format

Send to

Choose Destination
Ann Pharmacother. 1992 Nov;26(11):1373-8.

Verapamil overdose: case report and review of the literature.

Author information

1
Department of Pharmacy and Therapeutics, School of Pharmacy, University of Pittsburgh, PA.

Abstract

OBJECTIVE:

To report the presentation and controversies regarding therapy of an 18-year-old man following a life-threatening ingestion of verapamil.

CASE SUMMARY:

An 18-year-old man ingested large quantities of dipyridamole, trimethoprim/sulfamethoxazole, amoxicillin, and verapamil. He presented to an outlying hospital and was initially conscious. Soon thereafter, the patient had a seizure; he required intubation, developed cardiac conduction abnormalities, and became hypotensive. The patient required pharmacologic pressors and a pacemaker for transfer to our institution. At our institution, vigorous fluid resuscitation, cardiac pacing, and careful attention to acid/base and electrolyte management provided the basis of therapy. The patient recovered without deficit and was discharged from the intensive care unit five days later.

DISCUSSION:

Current controversies regarding the management of verapamil overdose are reviewed. Removal of the drug by gastric lavage is a mainstay of therapy. Administration of syrup of ipecac is contraindicated. Although specific recommendations for calcium dosing in the overdose situation have not been rigorously studied, maintenance of a normal serum ionized calcium concentration is suggested. An exogenous catecholamine, rather than dopamine, may be the drug of choice for treating hypotension. Cardiopulmonary bypass provides a method for drug removal in cases of severe toxicity; however, this invasive method requires further study. Management of fluid/electrolyte, acid/base, and ventilation abnormalities is required to treat large ingestions of verapamil. Treatment guidelines for critical care clinicians are provided.

PMID:
1477440
DOI:
10.1177/106002809202601106
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center